What could be causing 10 months of swelling, pain and infection after Voluma in cheeks?

About 10 months ago I had the Voluma filler in my cheeks. I have since had 4 rounds of antibiotics and two rounds of steroids. I am symptom free for about 1 to 2 months but the symptoms come back. It seems that each cheek takes turns swelling which is odd enough. I have recently had a scan of the area and am waiting for my results. Anything you can say to help me would be great. By the way I am going back to my injector for scan status but value your medical opinion.

Doctor Answers 6

Swelling post Voluma

Although this is a rare side effect of voluma it can happen in some people.  Your best course of action is to have the filler dissolved completely.  Your body is clearly having an immune response to the product.


Toronto Plastic Surgeon
4.9 out of 5 stars 425 reviews

What can be causing 10 months of swelling, pain and infection after Voluma?

Thank you for your question and I am sorry to hear of your repeated cheek swelling episodes.  It sounds as if you have an indolent and persistent infection that has likely affected your Voluma.  I would recommend having your injector dissolve the Voluma with hyaluronidase and then have a course of antibiotics administered to remove any remaining bacteria.  Hope this helps.

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 43 reviews

Infection after Voluma

I suggest having the wound cultured if you have not done so already. It seems as if this strain of bacteria causing the reoccurring swelling is resistant to antibiotics, and treatment should be further evaluated to target the specific strain. If the voluma has not been reversed with hyaluronidase, I also recommend discussing this with your physician. Best, Dr. Emer

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 165 reviews

Voluma infection and swelling

You didn't mention that it was dissolved and if not, it should be with hyaluronidase. I would also recommend injecting area with 5FU. Also, sometimes these are not typical infections and a culture might be helpful if possible. Atypical mycobacterium is often the cause of this type of problem and requires unique antibiotics to cure.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 27 reviews

Biofilm after Injection

Thank you for your question. It sounds like you unfortunately developed a biofilm around your Voluma. A biofilm is another way to describe bacteria - so it's not surprising to me that you are getting persistent infections, or infection-like symptoms (swelling). When a patient has a biofilm, the symptoms improve when antibiotics are given and then tend to return when the antibiotics stop. Sometimes, the best way to deal with this is either 1) a persistent course of antibiotics 2) dissolve the filler with something like Vitrase (which breaks down hyaluronic acids like Voluma). Because Voluma can remain in the injected area for about 18 months (depending on the location injected, and the amount of breakdown), this may be something you deal with for another half year. I think it's important to have a frank discussion with your injector, and to review options. In rare cases, the infection may be caused by something else - like fungal or mycobacteria, and you may need follow-up with an infectious disease doctor if things worsen or your symptoms become more severe.

Pain, swelling, and infection after Juvederm Voluma injection

The issues you are describing are rare but not unreported after Voluma injection. I believe most cases are probably related to some sort of chronic infection or biofilm formation. The infection is probably introduced at time of injection. These infections can be difficult to treat as they maybe caused by mycobacterium which is often resistant to many antiobiotics. Has your wound been cultured to determine antibiotic susceptibility. Has the filler been reversed? The combination of antibiotics and intralesion steroid injections is commonly used to treat these infections but the filler probably should be reversed at this point as well. Sorry to hear about your experience.

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.